Ohio, 2014

Hail and Damaging Winds in Ohio, May 28, 2014

May 28, 2014 · NWS CLE · 5 events in 3 counties and zones

A cold front drifted south across northern Ohio causing showers and thunderstorms to develop. A few of the stronger thunderstorms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front drifted south across northern Ohio causing showers and thunderstorms to develop. A few of the stronger thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 28, 12:13 PM EST, 2 minutes earlier.

Area forecast discussion, May 28, 12:13 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
113 PM EDT WED MAY 28 2014

.SYNOPSIS...
A COLD FRONT NEAR THE LAKE ERIE SHORELINE WILL DROP SLOWLY SOUTH
THROUGH THURSDAY. HIGH PRESSURE WILL SPREAD SOUTH INTO THE AREA
FRIDAY THEN SHIFT OFF TO THE EAST SUNDAY INTO MONDAY. ANOTHER COLD
FRONT IS EXPECTED TO DROP SOUTHEAST INTO THE AREA MONDAY BEFORE
STALLING.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHORT WAVE ENERGY SEEN ON WATER VAPOR AND SOME LIFT NEAR THE 8H
BOUNDARY OVER LAKE ERIE HAVE BEEN ENOUGH TO KEEP SHOWERS GOING
ACROSS MICHIGAN. THESE SHOWERS WERE NOW SLOWLY DRIFTING TO THE
SOUTHEAST AND SHOULD MAKE IT INTO NORTHERN OHIO DURING THE
AFTERNOON. THE EXPECTATION IS THAT THE COVERAGE WILL SHRINK AS
THEY MOVE SOUTHEAST SO ONLY WENT WITH CHANCE POPS.

OTHERWISE THE INSTABILITY NEAR AND SOUTH OF A SURFACE BOUNDARY
THAT WAS LOCATED ACROSS THE SOUTHERN COUNTY WARNING AREA CONTINUES
TO INCREASE. THE CUMULUS FIELD ON VISIBLE SATELLITE CONTINUES TO
LOOK BETTER IN THIS AREA SO THE EXPECTATION IS THAT THUNDERSTORMS
WILL DEVELOP AND EXPEND IN COVERAGE SHORTLY.

HAVE NUDGED HIGHS UP IN THE WARM SECTOR A BIT MORE WITH THIS
UPDATE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
THE FRONT CONTINUES TO DRIFT SOUTH TONIGHT TAKING THE THREAT FOR
RAIN ALONG WITH THE FRONT. EVENING TSRA SHOULD DISSIPATE TO JUST A
SLIGHT CHANCE FOR SHRA IN THE EXTREME SOUTH FOR THE LATTER PART OF
THE NIGHT. THERE MAY BE ENOUGH LOWER LEVEL MOISTURE LEFT BEHIND FOR
AN ISOLATED SHRA TO OCCUR IN THE EXTREME SOUTH THU AS A WEAK UPPER
DISTURBANCE WORKS SE ACROSS THE AREA.

HIGH PRESSURE BUILDS IN FROM THE NORTH THU NIGHT AND FRI AND SHOULD
PROVIDE DRY CONDITIONS FOR MOST OR ALL OF THE AREA THRU THE WEEKEND.
THE ONLY QUESTIONABLE AREA WILL BE IN THE EXTREME EAST. AN UPPER
TROUGH DIGS SOUTH OVER THE NE PART OF THE COUNTRY AND MAY PROVIDE
ENOUGH UPPER SUPPORT FOR AN ISOLATED SHRA TO OCCUR IN NW PA THU
NIGHT THRU EARLY FRI EVE.

WITH MORE SUNSHINE ON THU THRU SAT...TEMPS WILL SHOW LITTLE CHANGE
WITH HIGHS IN THE LOW TO MID 70S FOR A GOOD PART OF THE AREA.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
THE WEATHER WILL START OFF DRY. FOR MONDAY THROUGH TUESDAY A CHANCE
OF SHOWERS AND THUNDERSTORMS IS IN THE FORECAST BECAUSE OF A FRONTAL
BOUNDARY ACROSS LAKE ERIE AND NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA. CHANCE POPS SEEM GOOD AT THIS TIME. THE GFS AND ECMWF
ARE IN GOOD AGREEMENT WITH THIS. HOWEVER...THE ECMWF TRIES TO BRING
IN SOME SHOWERS AND THUNDERSTORMS SUNDAY NIGHT. AT THIS TIME KEPT
SUNDAY NIGHT POPS 20%...NONE THE LESS ANY THUNDERSTORMS WOULD BE
TOWARD DAYBREAK MONDAY.

TEMPERATURES WILL BE ABOVE NORMAL FOR THE PERIOD. USED A BLEND OF
GUIDANCE FOR THE TEMPERATURE FORECAST.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
COLD CURRENTLY FRONT JUST SOUTH OF A FDY-MFD-YNG LINE. SCATTERED
TSRA WILL DEVELOP NEAR THE BOUNDARY THEN BEGIN TO DIMINISH AFTER
SUNSET. EXPECT WIDESPREAD MVFR STRATUS TO DEVELOP OVERNIGHT.
CONDTIONS WILL IMPROVE TO VFR FROM THE NORTH THURSDAY AS HIGH
PRESSURE PUSHES SOUTH OVER THE AREA.

.OUTLOOK...MAINLY VFR.

&&

.MARINE...
A WEAK COLD FRONT WILL MOVE ACROSS THE LAKE THROUGH DAYBREAK WITH
THE WINDS STARTING OFF AS NORTHWEST AND THEN SWITCHING TO NORTH AND
THEN NORTHEAST LATER TODAY. STILL A CONCERN LATE THIS EVENING INTO
THURSDAY MORNING THAT THE NORTHEAST WINDS WILL BE BETWEEN 15 TO 20
KNOTS AND THAT SHOULD CAUSE 3 TO 5 FOOT WAVES...PROMPTING THE NEED
FOR A SMALL CRAFT ADVISORY. ON THE EDGE ABOUT IT SO WILL LET THE
NEXT SHIFT TAKE ANOTHER LOOK.

HIGH PRESSURE WILL BE BUILDING IN ON THURSDAY AND THAT WILL HELP
DECREASE THE WINDS AND WAVES IN THE AFTERNOON. THE HIGH WILL REMAIN
IN CONTROL OF THE WEATHER ON THE LAKE THROUGH SATURDAY WITH LIGHT
NORTHEAST WINDS. THE HIGH WILL MOVE SOUTHEAST OF THE LAKE SATURDAY
NIGHT AND THAT WILL SWITCH THE WINDS TO THE SOUTHEAST AND THEN TO
THE SOUTHWEST BY SUNDAY NIGHT AND THAT WILL CONTINUE THROUGH TUESDAY
EVEN WITH A FRONTAL BOUNDARY IN THE AREA. NOT EXPECTING SMALL
CRAFT ADVISORY CRITERIA EARLY NEXT WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...MULLEN
SHORT TERM...ADAMS
LONG TERM...KIELTYKA
AVIATION...DJB
MARINE...KIELTYKA
Hazardous weather outlook, May 28, 3:08 AM EST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
408 AM EDT WED MAY 28 2014

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-290815-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
408 AM EDT WED MAY 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 28, 12:00 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
100 PM EDT WED MAY 28 2014

OHZ047-281745-
KNOX-
100 PM EDT WED MAY 28 2014

...STRONG THUNDERSTORM OVER SOUTHEASTERN KNOX COUNTY...

AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GAMBIER...OR 8 MILES EAST OF MOUNT
VERNON...MOVING EAST AT 10 MPH. WIND GUSTS TO 45 MPH...HAIL UP TO
THE SIZE OF A NICKEL AND HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN KNOX
COUNTY...INCLUDING THE TOWN OF GAMBIER.

The radar

The Cleveland radar (KCLE), 118 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
May 28, 12:15 PM EST
Where
Knox County, 7 mi E of Gambier
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.370, -82.087

Quarter sized hail was observed.

Thunderstorm Wind, Knox

When
May 28, 12:15 PM EST
Where
Knox County, 2 mi N of Howard
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.429, -82.330

Thunderstorm winds downed two trees and a few large limbs in Apple Valley.

Hail, Knox

When
May 28, 12:45 PM EST
Where
Knox County, Danville
Measured
0.88 in hail
Reported by
Post Office
Coordinates
40.450, -82.270

Nickel sized hail was observed.

Hail, Richland

When
May 28, 12:48 PM EST
Where
Richland County, 2 mi S of Mansfield
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
40.741, -82.520

Penny sized hail was reported.

Thunderstorm Wind, Holmes

When
May 28, 1:40 PM EST
Where
Holmes County, Millersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.550, -81.920

Thunderstorm winds downed trees and large limbs along State Route 83.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522966, 522969, 522972, 522961, 522971.